Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 156, NWS Wichita, KS

June 20, 2012Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2012, 6:09 PM CDT for Russell County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2012, 6:09 PM CDT (23:09 UTC)
Expired
Jun 20, 2012, 7:00 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:17 PM CDTHAIL 2Russell, KS
Jun 20, 6:20 PM CDTHAIL 1.251 S Russell, KSTRAINED SPOTTER REPORTED HAIL LASTING FOR 20 MINUTES AND MIXED WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KICT 202309
SVRICT
KSC167-210000-
/O.NEW.KICT.SV.W.0156.120620T2309Z-120621T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
  AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES UP
           TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
           TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...RUSSELL AIRPORT AND MILBERGER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 193.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
RUSSELL COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3887 9904 3899 9884 3880 9862 3869 9902
      3869 9904
TIME...MOT...LOC 2309Z 303DEG 13KT 3886 9890

HAIL...1.75IN
WIND...70 MPH

$$

CARUSO
1 follow-up statement
661 
WWUS53 KICT 202322
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT WED JUN 20 2012

KSC167-210000-
/O.CON.KICT.SV.W.0156.000000T0000Z-120621T0000Z/
RUSSELL KS-
622 PM CDT WED JUN 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RUSSELL COUNTY UNTIL 700 PM CDT...

AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...AND
MOVING SOUTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
         WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
RUSSELL AIRPORT AND MILBERGER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3887 9904 3899 9884 3880 9862 3869 9902
      3869 9904
TIME...MOT...LOC 2322Z 303DEG 13KT 3884 9885

HAIL...1.75IN
WIND...60 MPH

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 20, 3:13 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT WED JUN 20 2012

.DISCUSSION...

THE MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES FOR TONIGHT
AND THEN THE TEMPERATURES THROUGH THE REMAINDER OF THE FORECAST.

SYNOPSIS:
THE UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN PLAINS THIS
AFTERNOON.  ITS ASSOCIATED COLD FRONT IS SLOWLY MAKING ITS WAY
SOUTHEAST ACROSS NEBRASKA AND KANSAS. AS OF 3PM THE FRONT HAS MADE
IT THROUGH PHILLIPSBURG...HILL CITY...SOUTHWEST TO GARDEN CITY AND
HUGOTON.  PLENTIFUL LOW LEVEL MOISTURE HAS KEPT LOW CLOUDS OVER THE
MAJORITY OF EASTERN KANSAS AHEAD OF THE COLD FRONT.  THIS HAS KEPT
TEMPERATURES A LITTLE COOLER THAN PREVIOUS THINKING...BUT BREAKS IN
THE CLOUDS WILL CONTINUE TO ALLOW DAYTIME HEATING.

TONIGHT - THURSDAY:
THE MAIN CONCERN TONIGHT CONTINUES TO BE THE EVOLUTION OF THE
CONVECTION.  THE LATEST SHORT TERM GUIDANCE...HRRR/WRF CONTINUE TO
SHOW THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONT
IN CENTRAL KANSAS.  AS THE CONVECTION BECOMES MORE ORGANIZED...IT IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THAT WILL MOVE SOUTHEAST
OVERNIGHT.  THERE WILL BE MODEST INSTABILITY OF 2000-2500 J/KG...BUT
LIMITED SHEAR.  THE BEST SHEAR WILL BE ALONG AND BEHIND THE FRONT SO
AS STORMS DEVELOP THEY WILL HAVE THE BEST CHANCES FOR BEING
SEVERE...AND AS THEY EVOLVE INTO A LINE THE SEVERE CHANCES WILL
DECREASE.  SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...BUT
A WIDESPREAD SEVERE EVENT IS NOT LIKELY.  HAVE KEPT TONIGHT'S
FORECAST SIMILAR TO GOING FORECAST...AND CONTINUED THE TREND OF
DECREASING POPS ACROSS SOUTHERN KANSAS EARLY THURSDAY.  FEEL THE
FRONT WILL PUSH SOUTHWARD INTO OKLAHOMA AND ANY LINGERING CONVECTION
THURSDAY MORNING WILL BE ALONG THE OK/KS BORDER.

TEMPERATURES BEHIND THE FRONT THURSDAY WILL BE SLIGHTLY
COOLER...WITH HIGHS IN THE MID 80S EXPECTED AREA WIDE.

FRIDAY - SUNDAY:
THE UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED WITH A STRONG
RIDGE BUILDING IN THROUGH THIS PERIOD.  LEE CYCLOGENESIS WILL DEEPEN
WITH SOUTHERLY WINDS RETURNING ACROSS THE AREA.  TEMPERATURES WILL
SLOWLY CREEP BACK INTO THE 90S WITH 100S POSSIBLE...ESPECIALLY ALONG
AND WEST OF HIGHWAY 14.

THE MEDIUM RANGE GUIDANCE IS INDICATING THAT A MCS WILL DEVELOP
ACROSS THE HIGH PLAINS OVER NORTHWESTERN NEBRASKA AND PLUNGE
SOUTHEASTWARD TOWARDS NORTHEASTERN KANSAS.  THIS DOES NOT LOOK LIKE
IT WILL IMPACT THE WICHITA FORECAST AREA...BUT THE GUIDANCE DOES
DEVELOP AN OUTFLOW BOUNDARY THAT COULD RESIDE ALONG THE I-70
CORRIDOR.  THE NAM/ECMWF ARE MUCH MORE BULLISH WITH THIS FEATURE
THAN THE GFS AND THIS COULD IMPACT THE FORECAST SOME...BUT
CONFIDENCE ON THESE MORE FINE SCALE FEATURES THIS FAR OUT IS LOW.

OVERALL...A HOT AND DRY WEEKEND IS EXPECTED ACROSS THE AREA.

MONDAY - WEDNESDAY:
THE VERY AMPLIFIED RIDGE DOES BREAK DOWN EVER-SO-SLIGHTLY...BUT NOT
ENOUGH TO REALLY IMPACT THE PLAINS HIGH TEMPERATURE CONCERNS.
HOWEVER...KANSAS IS SITTING UNDER NORTHWESTERLY FLOW AND A POTENT
UPPER WAVE DIVES INTO THE TROUGH OVER THE EASTERN CONUS.  THE MODEL
SOLUTIONS CONTINUE TO PUSH A BACKDOOR COLD FRONT FROM MISSOURI INTO
EASTERN KANSAS.  THE CONCERN IS IF THIS OCCURS...HOW FAR WEST WILL
IT PUSH.  DID NOT MAKE ANY DRASTIC CHANGES TO THE CONSENSUS AND
PREVIOUS FORECAST...BUT IF THIS AIRMASS CONTINUES TO HAVE A PRESENCE
IN THE EXTENDED FORECAST...THERE MAYBE A SLIGHT REPRIEVE FOR EASTERN
KANSAS REGARDING TEMPERATURES.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MORNING MVFR CEILINGS ARE SLOWLY RISING ABOVE MVFR THIS
AFTERNOON...BUT EXPECT THIS 35-40K CEILING TO STICK AROUND FOR THE
AFTERNOON HOURS.  THE MAIN CONCERN THIS FORECAST CYCLE WILL BE
TIMING OF THE COLD FRONTAL BOUNDARY...CURRENTLY MOVING INTO NW AND
NORTH CENTRAL KS.  LOTS OF LOW LEVEL MOISTURE/INSTABILITY IS POOLING
JUST SOUTH OF THIS BOUNDARY...ACROSS CENTRAL KS. AS THIS FRONT
APPROACHES CEN KS BY AROUND 21-22Z...EXPECT SOME CONVECTION TO
DEVELOP ALONG IT...AS CONVERGENCE INCREASES. SO WILL GO WITH A VCTS
DESCRIPTOR FOR KRSL/KSLN INITIALLY.  EXPECT THIS FRONTAL BOUNDARY
AND ASSOCIATED CONVECTION TO GRADUALLY PROPAGATE TO THE
SOUTH-SOUTHEAST THIS EVENING...REACHING KHUT/KICT AFTER
00Z/THU...AND EVENTUALLY TO KCNU BY AROUND 04Z/THU. COULD SEE SOME
POSSIBLE MVFR CEILINGS/VSBYS ASSOCIATED WITH THE TSRA... SO WILL
MENTION THIS FOR MOST LOCATIONS THIS EVENING IN A TEMPO GROUP.

FRONT WILL PROGRESS INTO SRN KS LATE THIS EVENING...WITH MOST
LOCATIONS SHIFTING WINDS TO THE NORTH LATE THIS EVENING OR
OVERNIGHT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  64  88 /  60  30  10  10
HUTCHINSON      62  85  63  88 /  60  20  10  10
NEWTON          63  85  62  88 /  60  20  10  10
ELDORADO        64  85  62  87 /  60  30  10  10
WINFIELD-KWLD   68  85  64  88 /  60  40  10  10
RUSSELL         58  84  62  89 /  40  10  10  10
GREAT BEND      59  85  62  89 /  50  10  10  10
SALINA          61  85  62  89 /  50  10  10  10
MCPHERSON       62  85  62  88 /  60  20  10  10
COFFEYVILLE     70  82  64  87 /  60  40  10  10
CHANUTE         68  85  62  87 /  60  40  10  10
IOLA            67  85  62  86 /  60  30  10  10
PARSONS-KPPF    69  83  63  87 /  60  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 20, 4:20 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED JUN 20 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT THIS AFTERNOON
ACROSS CENTRAL KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS
WILL BE POSSIBLE...CAPABLE OF STRONG WIND GUSTS OF 50 TO 60 MPH
AND NICKEL TO QUARTER SIZED HAIL. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OR MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
TONIGHT...WITH A FEW STRONG STORMS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL
BE POSSIBLE NEAR THE OKLAHOMA BORDER.

HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. AFTERNOON HEAT INDICES ARE EXPECTED TO HOVER NEAR
100 DEGREES ACROSS MUCH OF THE AREA FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS

In the hours before

Special weather statement, Jun 20, 5:26 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
526 PM CDT WED JUN 20 2012

KSZ032-202315-
RUSSELL-
526 PM CDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF GORHAM...OR 12 MILES NORTHWEST
OF RUSSELL...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3907 9904 3914 9876 3914 9875 3890 9867
      3882 9905
TIME...MOT...LOC 2227Z 254DEG 19KT 3896 9904
Local storm report, Jun 20, 5:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             8 NNW RUSSELL           38.99N 98.91W
06/20/2012  E0.88 INCH       RUSSELL            KS   EMERGENCY MNGR

&&

SGS
Local storm report, Jun 20, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E GORHAM              38.88N 98.98W
06/20/2012  E0.75 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

SGS
Local storm report, Jun 20, 6:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             RUSSELL                 38.89N 98.85W
06/20/2012  E1.25 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:26 PM CDTSpecial Weather StatementICTRussell49 min
Jun 20, 5:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningICTBarton, Russell48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.